Adverse Drug Events Resulting from Patient Errors in Older Adults

Authors

  • Terry S. Field DSc,

    1. From the *Meyers Primary Care Institute, Worcester, MassachusettsFallon Clinic Foundation and Fallon Community Health Plan, Worcester, Massachusetts; and the University of Massachusetts Medical School, Worcester, Massachusetts.
    Search for more papers by this author
  • Kathleen M. Mazor EdD,

    1. From the *Meyers Primary Care Institute, Worcester, MassachusettsFallon Clinic Foundation and Fallon Community Health Plan, Worcester, Massachusetts; and the University of Massachusetts Medical School, Worcester, Massachusetts.
    Search for more papers by this author
  • Becky Briesacher PhD,

    1. From the *Meyers Primary Care Institute, Worcester, MassachusettsFallon Clinic Foundation and Fallon Community Health Plan, Worcester, Massachusetts; and the University of Massachusetts Medical School, Worcester, Massachusetts.
    Search for more papers by this author
  • Kristin R. DeBellis PharmD,

    1. From the *Meyers Primary Care Institute, Worcester, MassachusettsFallon Clinic Foundation and Fallon Community Health Plan, Worcester, Massachusetts; and the University of Massachusetts Medical School, Worcester, Massachusetts.
    Search for more papers by this author
  • Jerry H. Gurwitz MD

    1. From the *Meyers Primary Care Institute, Worcester, MassachusettsFallon Clinic Foundation and Fallon Community Health Plan, Worcester, Massachusetts; and the University of Massachusetts Medical School, Worcester, Massachusetts.
    Search for more papers by this author

  • Presented as a poster session at the 2006 Annual Scientific Meeting of the American Geriatrics Society.

Address correspondence to Terry S. Field, DSc, Meyers Primary Care Institute, 630 Plantation Street, Worcester, MA 01605. E-Mail: tfield@meyersprimary.org

Abstract

OBJECTIVES: To characterize the types of patient-related errors that lead to adverse drug events (ADEs) and identify patients at high risk of such errors.

DESIGN: A subanalysis within a cohort study of Medicare enrollees.

SETTING: A large multispecialty group practice.

PARTICIPANTS: Thirty thousand Medicare enrollees followed over a 12-month period.

MEASUREMENTS: Primary outcomes were ADEs, defined as injuries due to a medication, and potential ADEs, defined as medication errors with the potential to cause an injury. The subset of these events that were related to patient errors was identified.

RESULTS: The majority of patient errors leading to adverse events (n=129) occurred in administering the medication (31.8%), modifying the medication regimen (41.9%), or not following clinical advice about medication use (21.7%). Patient-related errors most often involved hypoglycemic medications (28.7%), cardiovascular medications (21.7%), anticoagulants (18.6%), or diuretics (10.1%). Patients with medication errors did not differ from a comparison group in age or sex but were taking more regularly scheduled medications (compared with 0–2 medications, odds ratio (OR) for 3–4 medications=2.0, 95% confidence interval (CI)=0.9–4.2; OR for 5–6 medications=3.1, 95% CI=1.5–7.0; OR for ≥7 medications=3.3, 95% CI=1.5–7.0). The strongest association was with the Charlson Comorbidity Index (compared with a score of 0, OR for a score of 1–2=3.8, 95% CI=2.1–7.0; OR for a score of 3–4=8.6, 95% CI=4.3–17.0; OR for a score of ≥5=15.0, 95% CI=6.5–34.5).

CONCLUSION: The medication regimens of older adults present a range of difficulties with the potential for harm. Strategies are needed that specifically address the management of complex drug regimens.

Ancillary